North Carolina, 2017

Damaging Wind in North Carolina, June 24, 2017

June 24, 2017 · NWS ILM · 1 event in 1 county or zone

A cluster of thunderstorms brought torrential rainfall and a brief damaging wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cluster of thunderstorms brought torrential rainfall and a brief damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 24, 2:06 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 2:06 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
306 PM EDT Sat Jun 24 2017

.SYNOPSIS...
Deep tropical moisture will move across the region this
evening and linger through early Sunday, bringing an increased
chance of showers and thunderstorms to the region. Slightly
cooler and much drier air will move into the region early next
week. A warming trend will develop later in the week with
temperatures returning near normal Thursday through Saturday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 3 PM Saturday...The afternoon convection began along the
ribbon of deep moisture that was located on an axis from Cape
Hatteras to central Georgia. The GOES-16 precipitable waters
indicated the values were around 2.2 inches. The SPC meso-
analysis paints an area of 1500 J/kg of mixed layer Cape along
this ribbon. Wet bulb zero heights continue to be very high at
levels above 13,000 feet. Shear is around 25 knots so at this
time wet micro- burst are the threat for this evening.

As a slow moving front nears the coast in the morning the chances
for showers and thunderstorms lowers in the I-95 corridor to a
slight chance by the afternoon. A high chance of convection is
possible through daybreak with chances slowly dropping through the
day.

Lows tonight will be in the middle to upper 70s and highs are in the
upper 80s inland an the middle 80s at the beaches.

The current tide forecast is for the water levels downtown to rise
to 5.65 feet at 11 PM so coastal flood advisory will most likely be
issued later this evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Airmass change underway to start the
period as cold front makes slow progress to the coast. It may
hang up just close enough to the shore that some POPS will be
maintained for coastal areas into at least early Monday (though
not all guidance convinced as such). Even so, the dewpoints will
be dropping into the low to mid 60s as the drier air advects in
from the north and west. The deep moisture will continue to be
pushed offshore Monday night though shallow low level moisture
will linger near the front. AFter a seasonable and muggy Sunday
night the temps and dewpoints will be a few degrees below normal
Monday and Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Longwave 5h trough over the eastern CONUS at
the start of the period lifts east-northeast Wed. Surface high
building in from the north Tue will move overhead Wed and off the
coast by Thu. As the Bermuda High sets back up Thu the pattern aloft
will transition from flat/progressive flow late Wed into Thu to
weak, but strengthening 5h ridging over the western Atlantic late in
the week. Arrival of the 5h trough will be accompanied by an
anomalously dry airmass. Forecast soundings drop precipitable water
values under half an inch Tue night into Wed. The exiting trough and
then the building 5h ridge will produce a significant amount of
subsidence through at least Thu which, combined with dry air, should
keep the region dry. Moisture starts to creep back in Fri as the
surface and mid level ridge setup in a more typical summer time
location. Moisture return may not be enough to support much more
than isolated sea breeze convection on Fri. Coverage will increase
Sat with both the sea breeze and the Piedmont trough becoming more
active. Temps early in the period will run about 5 degrees below
climo as an unseasonably cool and dry air mass builds in.
Development of return flow Thu will return temperatures to climo
late in the period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18 UTC...Convection beginning over inland TAF sites.
Coverage of convection is expected to increase and move to the
coast generally after 19 UTC and be in the general area through
midnight. Mainly VFR outside convection with MVFR ceilings and
isolated IFR visibilities if convection occurs over airport. At
this time will go with VCTS.

Extended Outlook...MVFR/IFR conditions are possible in
thunderstorms Sunday afternoon then mainly VFR conditions has
drier air moves in the area.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 3 PM Saturday...Currently at Frying Pan Shoals Buoy the wind
is from the southwest at 18 knots with gust to 20 knots and seas
running 5.5 feet. Closer to the coast at 41110 seas have fallen to 4
feet this afternoon.  Winds are expected to remain at 15 to 20 knots
through midnight and weaken as the front gets closer to the coast.
Will continue with the small craft advisory through 6 AM but this
may be able to be lifted a few hours earlier.

Also, tides are forecast to fall below 1 foot tonight between 3 and
4 AM. So a Marine Weather Statement for low water levels especially
in and around inlet will need to be issued.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...West wind to start the period rather than
the more climatologically favored southwesterly flow as a cold
front enters the coastal waters. By Monday morning wind will
turn to the N or NE as the boundary decelerates and stalls just
offshore. The front washes out sufficiently Monday night to no
longer be a wind- maker and weak piedmont troughiness ought to
be able to allow a light SW flow to return.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 3 PM Saturday...Northeast flow Tue following passage of a
cold front prior to the start of the period will continue into
Wed. Northeast flow starts a slow veering trend later Wed,
becoming easterly Wed night and ultimately southeast on Thu.
Gradient will remain weak for much of the period with speeds 10
kt or less. Exception will Tue night when a surge of cooler air
spreading down the coast pushes northeast flow close to 15 kt.
Seas will be around 2 ft through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for AMZ250-252-254-
     256.

&&

NEAR TERM...DRH
SHORT TERM...MBB
LONG TERM...III
AVIATION...DRH
Hazardous weather outlook, Jun 24, 3:56 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
456 PM EDT Sat Jun 24 2017

NCZ106-108-SCZ054-056-252100-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
456 PM EDT Sat Jun 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong thunderstorms possible with heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-252100-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
456 PM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Strong thunderstorms with heavy rain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-252100-
Coastal Brunswick-
456 PM EDT Sat Jun 24 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Strong thunderstorms with heavy rain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-252100-
Inland New Hanover-
456 PM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Strong thunderstorms with heavy rain possible.

Minor coastal flooding is possible along portions of the lower Cape
Fear River to include downtown Wilmington this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding is possible along portions of the lower Cape
Fear River to include downtown Wilmington Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-252100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
456 PM EDT Sat Jun 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Abnormally low water levels are expected with the overnight low tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 24, 3:52 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT SAT JUN 24 2017

NCZ087-242115-
Robeson NC-
452 PM EDT SAT JUN 24 2017

...SPECIAL WEATHER STATEMENT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shannon, or near Red Springs, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Springs, Rex, Shannon, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3489 7893 3487 7892 3486 7893
      3485 7892 3476 7915 3483 7920 3483 7919
      3495 7903
TIME...MOT...LOC 2051Z 240DEG 48KT 3486 7911

MBB

The radar

The Raleigh/Durham radar (KRAX), 114 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 24, 4:16 PM EST to 4:17 PM EST
Where
Robeson County, 0.77 mi S of Red Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.809, -79.180

A tree and power line were reported down on E 8th Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710328.